Patient Comments: Cortisone Injection - Experience

Please describe your experience with a cortisone injection.

Comment from: Dianne, 65-74 Female (Patient) Published: April 19

I had an arthroscopic surgery 2 and half months ago. I had a torn meniscus, arthritis and damaged cartilage. I was having a lot of pain and swelling, so a month ago my surgeon drained the fluid out of my knee and gave me a cortisone injection into the knee joint. I immediately got a headache, my blood pressure went through the roof, and my pulse raced. This was a month ago and my pulse is still racing, I am having trouble sleeping and feel anxious all the time. My knee still is sore and is filled with fluid again. My surgeon wanted to give me another cortisone injection but I refused to let him. He said the side effects I described to him would not be still going on now and says I need to see my general physician in case I have a heart problem. I still think it is a reaction to the cortisone but will go see what my doctor thinks.

Was this comment helpful?Yes
Comment from: Arwen, 65-74 Female (Patient) Published: April 14

I have cortisone injections in my right big toe. I get them every three months for pain. I used to have a six month injection but it wasn't lasting long enough. I have had very hard pain from the injection site, and minimal pain with others. The pains last twenty four hours and at times it is unbearable. My foot swells, site is red and tender. Two days later I am able to walk again and wear my shoes. The joint is pushed off so it's like my toe is turned in. Surgery is an option to have the joint fused, but I am not ready for that drastic step.

Was this comment helpful?Yes
Comment from: Elizabeth, 75 or over Female (Patient) Published: April 13

Within 24 hours after a cortisone injection my face was very red the next day it was worse, but by the third day it was back to normal. I had injection for tendonitis of thumb. It is now four days since the injection and I am getting electric shocks like feeling in the thumb when I touch it!

Was this comment helpful?Yes
Comment from: Hurting, 65-74 Female (Patient) Published: April 12

I have both knee and hip osteoarthritis and the doctor is unable to tell me what I should do finally relieve myself of all the pain I have in trying to walk, rise from sitting, getting into and out of the car. I have had cortisone shots in my knees that were wonderful with minimal pain. But yesterday I had shots in both hips, it was very painful about ten hours later on right side, I could not sleep, placed ice packs on front and back of the hip, took two Tylenol PM, and still could not sleep. I spent an awful night, did nothing today and am feeling much better, but still not as much relief so far as with the knee injections I had. I hope it improves and sheds some light as to what the worst joints are, because x-rays show knees are close to bone on bone. Hips are getting there. Getting older is certainly no fun!

Was this comment helpful?Yes
Comment from: suzisavage, 55-64 Female (Patient) Published: April 12

I have been getting steroid injections in my back for a year. Now I'm begging the doctor for cortisone shots every week. Only once I had flushing. People, it hurts badly but only if the area is super-inflamed to start with. My doctor said, the more it hurts the better, in that it's getting where it is really needed. Watch out for moodiness though. Heads up, this medicine can make you mad, sad, and emotional. Just try not to overreact to things, as it's the drug. Also when it is wearing off after a week. But it helps pain so much. Worth a try, lifesaver for me personally especially since it is nearly impossible to get pain medicines these days.

Was this comment helpful?Yes
Comment from: Never Again, 45-54 Female (Patient) Published: April 06

I received a cortisone injection post rotator cuff surgery for pain and stiffness. I started feeling sick two hours later, and had headache, nausea, hot flashes, insomnia, racing heartbeat, and even worse, pain in my shoulder. I could not return to work 6 days later now, and am in worse pain than before the shot and I look like I have rosacea. I can't stand to do physical therapy, no appetite, my heart pounds when I walk up steps, and I was fit before this. Never again will I allow that poison shot; and I asked about side effects before getting it, all I was told was I might get a face flush, not spend hours feeling so sick I couldn't move for fear I'd vomit, crying in pain, and unable to sleep for days.

Was this comment helpful?Yes
Comment from: Henna, 55-64 Female (Patient) Published: March 09

I hurt my shoulder two years ago. I had cortisone injection in my shoulder three days ago. Last night I couldn't sleep because of strange pain in my abdomen. My shoulder's pain only improved a little bit. I think I should have tried other medicines or antibiotics. I don't know why my doctor didn't wait for the injection.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Side Effects Question: What side effects (if any) did you experience with your cortisone injection?
Cortisone Injection - Knee and Hip Question: Share your experience with cortisone injections in your hip or knee.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors